Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 9, NWS Cheyenne, WY

March 24, 20095 counties in Nebraska

NWS Cheyenne, WY issued this wind advisory at Mar 24, 2009, 4:20 AM MDT for 5 counties in Nebraska. It took effect at Mar 24, 2009, 6:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 4:20 AM MDT (10:20 UTC)
In effect from
Mar 24, 2009, 6:00 AM MDT
Expired
Mar 24, 2009, 6:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 241021
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MDT TUE MAR 24 2009

...GUSTY WINDS EXPECTED OVER THE SOUTHERN PANHANDLE TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL PRODUCE GUSTY
WINDS ACROSS THE SOUTHERN NEBRASKA PANHANDLE TODAY.

NEZ019>021-054-055-250000-
/O.NEW.KCYS.WI.Y.0009.090324T1200Z-090326T0000Z/
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
BRIDGEPORT...BAYARD...KIMBALL...SIDNEY
356 AM MDT TUE MAR 24 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT WEDNESDAY. 

GUSTY NORTHWEST WINDS ARE EXPECTED ACROSS THE SOUTHERN NEBRASKA
PANHANDLE TODAY. SUSTAINED WINDS FROM 25 TO 35 MPH ARE EXPECTED
WITH SOME GUSTS IN EXCESS OF 50 MPH POSSIBLE. THOUGH SNOWFALL OVER
THE AREA HAS BEEN GENERALLY LIGHT...A FEW AREAS OF BLOWING SNOW
ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS75 KCYS 241441
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
841 AM MDT TUE MAR 24 2009

...GUSTY WINDS EXPECTED OVER THE SOUTHERN PANHANDLE TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL PRODUCE
GUSTY WINDS ACROSS THE SOUTHERN NEBRASKA PANHANDLE TODAY.

NEZ019>021-054-055-250000-
/O.EXT.KCYS.WI.Y.0009.000000T0000Z-090325T0000Z/
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
BRIDGEPORT...BAYARD...KIMBALL...SIDNEY
841 AM MDT TUE MAR 24 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

GUSTY NORTHWEST WINDS ARE EXPECTED ACROSS THE SOUTHERN NEBRASKA
PANHANDLE TODAY. SUSTAINED WINDS FROM 25 TO 35 MPH ARE EXPECTED
WITH SOME GUSTS IN EXCESS OF 50 MPH POSSIBLE. THOUGH SNOWFALL
OVER THE AREA HAS BEEN GENERALLY LIGHT...A FEW AREAS OF BLOWING
SNOW ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JR
000 
WWUS75 KCYS 242355
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT TUE MAR 24 2009

NEZ019>021-054-055-250100-
/O.EXP.KCYS.WI.Y.0009.000000T0000Z-090325T0000Z/
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
BRIDGEPORT...BAYARD...KIMBALL...SIDNEY
555 PM MDT TUE MAR 24 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. 

WINDS HAVE DECREASED IN INTENSITY OVER THE PAST COUPLE HOURS AND
WILL CONTINUE TO DO SO THROUGH SUNSET. THEREFORE THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE AT 6 PM MDT.

$$

HAHN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at Mar 24, 4:08 AM MDT, 12 minutes earlier.

Area forecast discussion, Mar 24, 4:08 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
408 AM MDT TUE MAR 24 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY...
BLIZZARD CONDITIONS CONTINUE EARLY THIS MORNING OVER THE NORTH PART OF
THE CWA.  SINCE 06Z...VISIBILITIES AND SNOWFALL RATES HAVE SLOWLY
DIMINISHED OVER MUCH OF THE CWA AS CLOUD TOPS WERE GENERALLY WARMING
PER SATELLITE IMAGERY.  THE EXCEPTION WAS SOUTH OF A KTOR TO KEAN LINE
AND THE SOUTHERN LARAMIE RANGE WHERE SNOWFALL RATES HAVE INCREASED
SINCE 07Z.  THE UPPER LOW WAS LOCATED OVER SOUTH CENTRAL SOUTH
DAKOTA EARLY THIS MORNING WITH THE ASSOCIATED SURFACE LOW LOCATED
BETWEEN KPIR AND KHON.  THE STORM SYSTEM WILL CONTINUE TO LIFT TO THE
NORTHEAST TODAY.  AS IT DOES...THE SNOWFALL WILL TAPER OFF AND END
AND WINDS WILL GRADUALLY DIMINISH BY THE MID TO LATE AFTERNOON.  WITH
THE CONDITIONS STILL POOR OVER MUCH OF THE CWA WILL CONTINUE CURRENT
HIGHLIGHTS UNTIL EXPIRATION AT 12Z.  AFTER THAT TIME WILL ISSUE A
WINTER WEATHER ADVISORY FOR BLOWING SNOW OVER THE NORTH PART OF THE
CWA AND A WIND ADVISORY OVER THE SOUTHERN PANHANDLE...WHERE NEW
SNOW ACCUMULATIONS WERE MUCH LESS.  THE TIGHT SURFACE PRESSURE
GRADIENT AND WINDS UP TO 55 KNOTS AT 700 MB WILL COMBINE TO PRODUCE
THE EXPECTED GUSTS TO 50 MPH.  THE SURFACE PRESSURE GRADIENT RELAXES
THIS AFTERNOON SOME.  THE WINDS WILL CREATE BLOWING SNOW...ESPECIALLY
THROUGH THE EARLY AFTERNOON IN THE NORTH PART OF THE CWA.  THE CWA
WILL BE BETWEEN WEATHER SYSTEMS TONIGHT.  A SHORTWAVE TROUGH WILL
MOVE ACROSS THE ROCKIES WEDNESDAY WITH THE LEFT EXIT REGION OF THE
300 MB JET OVER THE CWA IN THE AFTERNOON.  IN ADDITION...LAPSE RATES
STEEPEN OVER THE CWA.  THE RESULT IN THAT MODELS ALL DEPICT FAIRLY
WIDESPREAD LIGHT QPF OVER THE CWA WEDNESDAY AFTERNOON.  FOR NOW WILL
BUMP UP OPOS AND LOWER FORECAST HIGH TEMPERATURES FOR WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NEXT SHORTWAVE TO AFFECT THE REGION WILL DROP INTO THE PACIFIC
NORTHWEST BY WEDS NIGHT THEN DIG SSE INTO THE 4 CORNERS REGION
THURSDAY INTO THURSDAY NIGHT.  THIS TRACK A LITTLE FURTHER SOUTH AND
WEST THAN PREVIOUS RUNS THUS WEAKER DYNAMICS PROGGED FOR THE CWA
FROM THIS SYSTEM.  AT THE SAME TIME NEXT PUSH OF COOLER AIR WILL
SPREAD OVER THE CWA THURSDAY WITH UPSLOPE LOW LEVEL FLOW LIKELY
LEADING TO SOME LIGHT SNOWS ACROSS MUCH OF THE CWA THURSDAY BEFORE
TAPERING OFF FROM NORTH TO SOUTH THURSDAY NIGHT.  LARGE UPPER TROF
THEN SWINGS EASTWARD ACROSS THE CENTER OF THE COUNTRY FRIDAY WITH
COOL TEMPERATURES ACROSS THE CWA UNDER NORTHERLY FLOW ALOFT.MAINLY
DRY AND WARMER CONDITIONS SHOULD THEN RETURN TO THE CWA OVER THE
WEEKEND AS MODEST UPPER RIDGE SHIFTS ACROSS THE REGION BEFORE NEXT
UPPER SYSTEM AND ASSOCIATED COOL PUSH OF AIR ARRIVES EARLY NEXT WEEK.

&&

.AVIATION...
WIDESPREAD IFR AND MVFR CEILINGS AND VISIBILITIES IN SNOW AND BLOWING
SNOW WILL PERSIST OVER THE CWA THROUGH MID MORNING.  CONDITIONS WILL
THEN GRADUALLY IMPROVE FROM WEST TO EAST AS THE STORM SYSTEM MOVES
FURTHER TO THE EAST.  STRONG NORTHWEST SURFACE WINDS WILL ALSO
CONTINUE OVER THE CWA WITH GUSTS AS HIGH AS 45 KNOTS...ESPECIALLY
INTHE MORNING.  VFR CONDITIONS WILL RETURN TO THE CWA TONIGHT.
SOME SHOWERS WILL DEVELOP OVER THE CWA BY WEDNESDAY AFTERNOON WITH
PERIODS OF MVFR CEILINGS AND VISIBILITIES ASSOCIATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

.WY...BLIZZARD WARNING UNTIL 6 AM FOR THE EAST CENTRAL.  ZONES 59..
      60..64..67..68.
      WINTER STORM WARNING PARTS OF THE SOUTH CENTRAL UNTIL 6 AM.
      ZONES 62..63.
      WINTER WEATHER ADVISORY UNTIL 6 AM FOR THE REST OF THE SOUTHEAST.
      ZONES 61..66..69..70.
      WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM TODAY FOR MUCH OF
      SOUTHEAST WYOMING.  ZONES 59..60..64..66>68.
.NE...BLIZZARD WARNING UNTIL 6 AM FOR THE NORTHERN PANHANDLE.  ZONES
      1>3.
      WINTER STORM WARNING UNTIL 6 AM FOR THE CENTRAL PANHANDLE.  ZONES
      19>21.
      WINTER WEATHER ADVISORY UNTIL 6 AM FOR THE SOUTHERN PANHANDLE.
      ZONES 54..55.
      WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM TODAY FOR THE NORTHERN
      PANHANDLE.  ZONES 1>3.
      WIND ADVISORY FROM 6 AM TO 6 PM TODAY FOR THE SOUTHERN PANHANDLE.
      ZONES 19>21..54..55.

&&

MSW/RE
Hazardous weather outlook, Mar 23, 9:39 PM MDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MDT MON MAR 23 2009

NEZ054-055-WYZ061-065-066-069-070-250345-
KIMBALL-CHEYENNE-SOUTHWEST CARBON-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
939 PM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
THROUGH TONIGHT AS SNOWFALL WILL CONTINUE TO COMBINE WITH GUSTY
WINDS TO PRODUCE AREAS OF REDUCED VISIBILITIES AND SNOWPACKED
ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS LIKELY AGAIN THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OF
SNOWFALL AMOUNTS...WIND SPEEDS...AND VISIBILITIES.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-064-067-068-250345-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
PLATTE-GOSHEN-
939 PM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A BLIZZARD WARNING REMAINS IN EFFECT THROUGH TONIGHT AS SNOWFALL
WILL CONTINUE TO COMBINE WITH STRONG WINDS TO PRODUCE DANGEROUS
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS LIKELY AGAIN THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OF
SNOWFALL AMOUNTS...WIND SPEEDS...AND VISIBILITIES.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-WYZ062-063-250345-
SCOTTS BLUFF-BANNER-MORRILL-NORTH CARBON-SNOWY RANGE-
939 PM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT AS
SNOWFALL WILL CONTINUE TO COMBINE WITH GUSTY WINDS TO PRODUCE NEAR
BLIZZARD CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS LIKELY AGAIN THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OF
SNOWFALL AMOUNTS AND WIND SPEEDS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Mar 24, 1:15 AM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 AM MDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     BLIZZARD         LUSK                    42.76N 104.45W
03/24/2009                   NIOBRARA           WY   LAW ENFORCEMENT

            AT LEAST 6-8 INCHES OF SNOW...WITH STRONG WINDS PRODUCING
            LARGE DRIFTS.

1201 AM     BLIZZARD         LUSK                    42.76N 104.45W
03/24/2009                   NIOBRARA           WY   LAW ENFORCEMENT

            AT LEAST 6 TO 8 INCHES OF SNOW. THE STRONG WINDS HAVE
            PRODUCED LARGE DRIFTS.

1203 AM     SNOW             SCOTTSBLUFF             41.87N 103.66W
03/24/2009  M2.0 INCH        SCOTTS BLUFF       NE   CO-OP OBSERVER

1244 AM     BLIZZARD         WHEATLAND               42.05N 104.96W
03/24/2009                   PLATTE             WY   LAW ENFORCEMENT

            2 TO 4 INCHES OF SNOW ON THE GROUND. STRONG WINDS HAVE
            PRODUCED DRIFTS OF ONE FOOT.

1246 AM     BLIZZARD         DOUGLAS                 42.76N 105.39W
03/24/2009                   CONVERSE           WY   LAW ENFORCEMENT

            8 TO 10 INCHES OF SNOW DEPTH. STRONG WINDS HAVE PRODUCED
            DRIFTS UP TO 5 FEET. VERY LOW VISIBILITIES.

1250 AM     BLIZZARD         GLENROCK                42.86N 105.86W
03/24/2009                   CONVERSE           WY   LAW ENFORCEMENT

            10 TO 12 INCHES OF SNOW DEPTH. STRONG WINDS HAVE PRODUCED
            5 FOOT DRIFTS AND ZERO VISIBILITIES.

1255 AM     BLIZZARD         CHADRON                 42.83N 103.00W
03/24/2009                   DAWES              NE   LAW ENFORCEMENT

            8 INCHES OF SNOW DEPTH. STRONG WINDS HAVE PRODUCED DRIFTS
            OF UP TO 5 FEET.

1257 AM     BLIZZARD         ALLIANCE                42.10N 102.87W
03/24/2009                   BOX BUTTE          NE   LAW ENFORCEMENT

            4 INCHES OF SNOW DEPTH. STRONG WINDS HAVE PRODUCED LARGE
            DRIFTS.

0102 AM     BLIZZARD         BILL                    43.21N 105.26W
03/24/2009                   CONVERSE           WY   PUBLIC

            10 TO 12 INCHES OF SNOW DEPTH. STRONG WINDS HAVE PRODUCED
            DRIFTS OF 5 TO 6 FEET.

&&

MWEILAND

Nearby

Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.